High CK level is the result of muscle breakdown
DEAR DR. ROACH: Since September, my son has been in the hospital for a high CK level. Initially, the CK level was 4,000, and as of yesterday, it's increased to 8,000. Since his result is so high, his doctor suggests he take a genetic test. Do you have any suggestions to reduce the CK level? -- S.L.
ANSWER: The CK lab test measures the amount of a muscle enzyme called creatine kinase. It is sometimes called creatine phosphokinase, or CPK, but it's the same enzyme.
Small amounts of CK are normally present in the blood, but the levels rise as a result of muscle breakdown. Levels in the multiple thousands or tens of thousands raise the concern for rhabdomyolysis, a syndrome of muscle cell death. This cell death can be caused by muscle damage from extreme trauma such as a crush injury, from overexertion in an untrained person, from damage due to toxins -- including prescribed and recreational drugs, or infection or severe electrolyte disorders.
In most cases of rhabdomyolysis, recovery begins with CK levels going down in a few days. Treatment of very high CK is aimed at protecting the kidneys from the damage done by all of the muscle breakdown products in the blood. This usually means giving aggressive intravenous fluids, and occasionally means temporary dialysis.
Persistently high CK levels of that range raise the concern for neuromuscular disorders. It's impossible to be specific about cause without knowing how old your son is, whether the initial event started with exertion and whether he has symptoms. There are numerous neuromuscular diseases, many of which are genetic, that can cause elevations in the CK levels. The fact that his doctor wants a genetic test makes me suspect they are also thinking about neuromuscular disease as a cause of the high CK level. Only when there is a specific diagnosis can a specific treatment be recommended.
DEAR DR. ROACH: I am 60 and have had erectile dysfunction for about four years, which is when everything started, including all my current medications. I'm taking losartan, hydrochlorothiazide, atorvastatin and metformin.
About a year before being on medication, when I would be intimate with my wife, I would get a really bad headache on the back of my head and would have to stop being intimate. It felt like the back of my head was going to blow up. My question is what medication is available that won't increase my blood pressure and cause a cerebral hemorrhage? I have talked to my doctor, but he has never been prescribed anything. He did recommend Viagra and said it shouldn't affect my blood pressure. Is there anything out there that's safe for someone in my situation? -- J.C.
ANSWER: It is possible that you have a condition called "primary headache associated with sexual activity." I have seen several cases in my career. The biggest concern is that the headache is sometimes linked to structural problems inside the brain. People with this kind of headache need a thorough evaluation, including a CT or MRI scan. A neurologist would be an appropriate consultation.
If you have no worrisome findings on evaluation, there are treatments, that are taken before sexual activity and that are effective. Treatments for erectile dysfunction are not associated with headache. Medications like Viagra reliably lower the blood pressure a few points, but usually not enough to be concerning. Finally, if the erectile dysfunction started at the same time you started blood pressure medicines, one of them could be responsible, and hydrochlorothiazide is the most likely culprit.
Diabetes (metformin is usually used to treat diabetes) may also be associated with erectile dysfunction through effects on the blood vessels and nerves.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2021 North America Syndicate Inc.
All Rights Reserved